Hail, Chaves
- When
- June 6, 1:05 PM MST
- Where
- Chaves County, 4 mi E of Elk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.940, -105.261
A thunderstorm developed over the southern Sacramento Mountains during the early afternoon hours and moved east over southwest Chaves County. The storm briefly became severe, producing hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A thunderstorm developed over the southern Sacramento Mountains during the early afternoon hours and moved east over southwest Chaves County. The storm briefly became severe, producing hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 2:23 AM MST, 10 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 323 AM MDT MON JUN 6 2011 .DISCUSSION... ...GUSTY AFTERNOON WINDS AND SIGNIFICANT AREAS OF SMOKE WILL BE THE MAIN CONCERNS THIS WEEK... SHOWERS AND STORMS FROM SUNDAY EVENING HAVE PUSHED SOUTH ACROSS THE SOUTHERN DESERTS AND SOUTHERN SACRAMENTO MTS EARLY THIS MORNING... WHERE A FEW LIGHTNING STRIKES ARE STILL NOTED. THE LATEST WATER VAPOR LOOP SHOWS THE OVERALL UPPER LEVEL PATTERN REMAINS RELATIVELY UNCHANGED AS A -2 STDEV UPPER LOW OVER CENTRAL CA CREEPS SLOWLY EAST TOWARD THE GREAT BASIN. THE 0815Z SFC ANALYSIS SHOWS WIDESPREAD DEWPOINTS INTO THE 30S ACROSS THE STATE WITH POCKETS OF 40S OVER THE NE PLAINS AND OVER THE FAR SOUTH. 00Z/06Z NAM/GFS/EURO ARE IN GOOD AGREEMENT TODAY WITH SUPPORT FROM THE 21Z SREF AND 00Z GEFS THAT A SFC LOW WILL STRENGTHEN OVER SE COLORADO THIS AFTERNOON...ALLOWING SOUTHWEST FLOW TO INCREASE OVER NM. THE 00Z/06Z NAM SHOWS SHRA/TSRA WILL DEVELOP AGAIN AFTER 20Z AS THE CURRENT MOISTURE IN PLACE SCOURS OUT FROM WEST TO EAST. THE 4KM SPC-WRF...4KM NSSL-WRF...AND HPC PROBABILISTIC QPF GUIDANCE SHOWS ACTIVITY WILL FIRE ALONG A NORTH-SOUTH LINE OVER THE CENTRAL HIGH TERRAIN AND MOVE NORTHEAST NEAR 25 KTS. THIS ACTIVITY WILL BE DRY IN NATURE AS 700-500MB LAYER RH VALUES ARE 40-60 PCT. CURRENT WIND ADVISORIES AND RED FLAG WARNINGS OVER THE WESTERN THIRD OF THE AREA ARE STILL ON TARGET. SMOKE PLUMES FROM THE WALLOW AND HORSESHOE 2 FIRES IN AZ WILL SURGE NE TOWARD THE CONT DVD AND THE RGV BY LATE IN THE DAY WITH VSBY RESTRICTIONS LIKELY ONCE AGAIN. THE CURRENT UPPER WAVE WILL EJECT NE INTO THE NORTHERN ROCKIES TONIGHT FOLLOWED BY A SERIES OF UPPER WAVES SLIDING NORTH OF NM THRU FRIDAY. THIS WILL CREATE BREEZY TO WINDY CONDITIONS EACH AFTERNOON WITH VERY WARM TEMPS. LOW AND MID LEVEL WIND TRAJECTORIES COMBINED WITH STRONGER OVERNIGHT INVERSIONS THROUGH FRIDAY WILL CREATE THE POTENTIAL FOR SIGNIFICANT AREAS OF SMOKE OVER CENTRAL NM EACH NIGHT THIS WEEK. WILL KEEP SMOKE IN THE GRIDS FOR CENTRAL NM DURING THE OVERNIGHT HOURS. BY THE WEEKEND THE GFS INDICATES A SHALLOW DRY LINE SETTING UP ALONG THE TX STATE LINE MIXING OUT EACH AFTERNOON. LEFT OUT ANY STORM CHANCES ATTM DUE TO UNCERTAINTY IN MODEL AGREEMENT. GUYER && .AVIATION... LINGERING MOISTURE WILL RESULT IN ISOLATED TO SCATTERED MAINLY HIGH BASED SHOWERS AND THUNDERSTORMS DEVELOPING AFT 18Z. EXPECT ERRATIC WIND GUSTS TO 45KT IN VCNTY OF THIS ACTIVITY WITH OCCASIONAL MOUNTAINS OBSCURATIONS. LOCALIZED VSBYS 2-4SM IN BLDU POSSIBLE AS WELL...AND WEST OF THE CONTDVD WHERE STRONGER SOUTHWEST WINDS WILL LIKELY GUST TO 40KT AS BASE OF UPPER TROUGH SWINGS THROUGH FOUR CORNERS REGION LATE THIS AFTERNOON/EVENING. REDUCED VISIBILITIES IN FU ARE EXPECTED TO BECOME MORE WIDESPREAD FROM THE RGV TO THE ARIZONA BORDER AFT 03Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... ...GENERALLY DRY SHOWER AND THUNDERSTORM ACTIVITY EXPECTED AGAIN THIS AFTERNOON AND EVENING OVER WESTERN AND CENTRAL NEW MEXICO... ..DRIER WITH INCREASING WINDS AND HIGH HAINES TUESDAY... LINGERING MOISTURE WILL RESULT IN ANOTHER ROUND OF MAINLY DRY SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND EVENING. IN ADDITION...SOUTHWEST WINDS ALOFT ARE EXPECTED TO INCREASE FROM THE CONTDVD WESTWARD AS AN UPPER TROUGH SWINGS THROUGH THE FOUR CORNERS REGION LATER THIS AFTERNOON AND EVENING. THESE WINDS WILL MIX TO THE SURFACE LATE TODAY...HAVE ADDED ZONE 109 TO THE RED FLAG WARNING ALTHOUGH CONFIDENCE BETTER CRITICAL CONDITIONS WILL OCCUR IN NORTHWEST CATRON COUNTY THAN IN THE EASTERN HALF OF THE ZONE. RH RECOVERIES WILL BE POOR IN THE RGV AND NORTHWEST PLATEAU TONIGHT...BUT ONLY FAIR MOST OTHER AREAS. A DEEPENING SURFACE LEE TROUGH IN THE EASTERN PLAINS COMBINED WITH STRONGER SOUTHWEST WINDS ALOFT TUESDAY SHOULD DRY OUT THE MID LEVELS OF THE ATMOSPHERE...AND WILL KEEP LOW LEVEL MOISTURE FROM RETURNING TO THE EASTERN PLAINS. MIN RH VALUES ARE FORECAST TO BE PATHETIC TUESDAY AFTERNOON...RANGING FROM 5 TO 10 PERCENT ACROSS NEARLY THE ENTIRE FORECAST AREA. COMBINED WITH A FORECAST HAINES OF 6...WILL BE ISSUING A FIRE WEATHER WATCH FOR LOCALES SOUTH OF INTERSTATE 40 AND EAST OF INTERSTATE 25. FOR MUCH OF THE REST OF THE WORK WEEK...RH RECOVERIES WILL BE POOR OVER THE MAJORITY OF THE CENTRAL AND WEST. AFTERNOON WINDS WILL BE A FACTOR...AND CRITICAL CRITERIA MAY BE WIDESPREAD EACH DAY SOUTH OF INTERSTATE 40 AND EAST OF INTERSTATE 25. SOME LOW LEVEL MOISTURE MAY TRY TO SLOSH INTO OUR EASTERN BORDER COUNTIES WITH TEXAS/OKLAHOMA...WHICH COULD RESULT IN SLIGHT CHANCES FOR THUNDERSTORMS EACH DAY. THIS BECOMES MORE LIKELY LATE THIS WEEK...BUT THE MOISTURE SLOSH SHOULD ALSO HELP OVERNIGHT RH RECOVERIES A BIT IN THAT PART OF THE STATE. THIS MAINLY DRY AND WARMER THAN NORMAL PATTERN PERSISTS FOR THE FORESEEABLE FUTURE..ALTHOUGH THE GFS IS HINTING AT SOME MOISTURE FROM OLD MEXICO TRAVERSING NORTHWARD EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 91 53 84 52 / 0 0 0 0 DULCE........................... 86 37 80 36 / 20 0 0 0 CUBA............................ 88 44 86 43 / 20 5 0 0 GALLUP.......................... 86 44 84 44 / 0 0 0 0 EL MORRO........................ 84 39 82 40 / 0 0 0 0 GRANTS.......................... 88 47 85 43 / 5 0 0 0 QUEMADO......................... 86 44 84 42 / 5 0 0 0 GLENWOOD........................ 93 53 91 53 / 10 0 0 0 CHAMA........................... 79 42 77 39 / 30 5 0 0 LOS ALAMOS...................... 85 55 85 54 / 30 5 0 0 PECOS........................... 83 53 80 52 / 30 10 5 5 CERRO/QUESTA.................... 83 49 79 46 / 20 10 0 0 RED RIVER....................... 75 43 72 44 / 30 10 5 0 ANGEL FIRE...................... 77 44 74 42 / 30 10 5 5 TAOS............................ 87 45 84 43 / 20 10 0 0 MORA............................ 80 49 80 47 / 30 10 5 5 ESPANOLA........................ 91 47 90 46 / 10 5 0 0 SANTA FE........................ 88 54 86 54 / 30 5 0 0 SANTA FE AIRPORT................ 90 56 88 53 / 20 5 0 0 ALBUQUERQUE FOOTHILLS........... 90 58 91 58 / 20 0 0 0 ALBUQUERQUE HEIGHTS............. 92 62 93 60 / 20 0 0 0 ALBUQUERQUE VALLEY.............. 93 59 94 57 / 20 0 0 0 ALBUQUERQUE WEST MESA........... 93 58 94 58 / 20 0 0 0 LOS LUNAS....................... 94 57 94 54 / 20 0 0 0 RIO RANCHO...................... 92 59 93 58 / 20 0 0 0 SOCORRO......................... 94 59 94 60 / 10 0 0 0 SANDIA PARK/CEDAR CREST......... 89 54 90 54 / 30 5 0 0 TIJERAS......................... 90 55 91 56 / 30 5 0 0 MORIARTY/ESTANCIA............... 88 48 87 47 / 20 10 5 5 CLINES CORNERS.................. 85 55 84 55 / 30 10 5 5 GRAN QUIVIRA.................... 89 59 89 58 / 20 10 5 5 CARRIZOZO....................... 91 64 91 64 / 10 10 0 0 RUIDOSO......................... 82 56 83 57 / 20 20 10 10 CAPULIN......................... 87 56 86 56 / 30 30 5 5 RATON........................... 90 53 91 50 / 30 20 5 5 SPRINGER........................ 89 56 90 51 / 30 20 5 5 LAS VEGAS....................... 85 55 84 54 / 30 10 5 5 CLAYTON......................... 90 61 95 60 / 5 30 10 10 ROY............................. 87 59 90 57 / 20 20 10 10 CONCHAS......................... 94 66 97 65 / 5 20 10 10 SANTA ROSA...................... 92 62 95 62 / 10 20 10 10 TUCUMCARI....................... 97 64 100 64 / 5 20 10 10 CLOVIS.......................... 95 63 97 64 / 0 10 10 10 PORTALES........................ 95 65 98 65 / 0 10 10 10 FORT SUMNER..................... 95 64 98 65 / 0 20 10 10 ROSWELL......................... 97 63 100 66 / 0 10 10 10 PICACHO......................... 95 62 96 63 / 10 10 10 10 ELK............................. 88 59 87 61 / 20 20 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101-105-109. FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ103>109. WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501-502-505-506. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 559 AM MDT MON JUN 6 2011 NMZ501>540-071200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 559 AM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL AFFECT THE NORTHWEST AND WEST CENTRAL PLATEAUS...AS WELL AS THE CHUSKA AND WEST CENTRAL MOUNTAINS. SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING STRIKES OVER THE CENTRAL MOUNTAIN CHAIN AND SURROUNDING RIO GRANDE VALLEY...LEADING TO POTENTIAL WILDFIRE STARTS. IN ADDITION SMOKE FROM THE WALLOW AND HORSESHOE 2 FIRES IN ARIZONA WILL CREATE POOR AIR QUALITY OVER WESTERN AND CENTRAL NEW MEXICO THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY FOR LOCALES SOUTH OF INTERSTATE 40 AND EAST OF INTERSTATE 25 DUE TO STRONG WIND AND LOW HUMIDITY. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY AND THURSDAY FOR AREAS MAINLY EAST OF INTERSTATE 25. POOR AIR QUALITY WILL LIKELY CONTINUE ACROSS CENTRAL AND WESTERN NEW MEXICO THROUGH FRIDAY...PARTICULARLY DURING THE MORNING HOURS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT MEASURED THUNDERSTORM WIND SPEEDS...WIND IMPACTS...HAIL AND WILDFIRES TO THE NATIONAL WEATHER SERVICE VIA THE INTERNET AT WWW.WEATHER.GOV/ABQ...TOLL FREE AT 888.386.7637 OR VIA AMATEUR RADIO. GUYER
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
The Holloman AFB radar (KHDX), 82 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296987.